Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 137, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 8, 2004, 7:45 AM CDT for Jackson County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2004, 7:45 AM CDT (12:45 UTC)
- Expired
- Jul 8, 2004, 8:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jackson County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:52 AM CDT | HAIL 0.75 | 4 N Delia, KS | |
| Jul 8, 7:57 AM CDT | HAIL 0.88 | 4 N Delia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2526 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 081245 SVRTOP KSC085-081330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 741 AM CDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN NORTHEAST KANSAS * UNTIL 830 AM CDT * AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 5 MILES WEST OF POTAWATOMI RESERVATION ...OR ABOUT 28 MILES NORTHWEST OF TOPEKA...MOVING EAST AT 30 MPH. NICKEL SIZED HAIL WAS REPORTED 10 MILES NORTH OF DELIA AT 738 AM. * LOCATIONS IMPACTED INCLUDE... CIRCLEVILLE POTAWATOMI RESERVATION HOLTON MAYETTA HOYT DENISON THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE INDOORS NOW AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3952 9601 3923 9601 3923 9561 3953 9560 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:20 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 3:20 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 320 AM CDT THU JUL 8 2004 .DISCUSSION... MAIN FORECAST CONCERN IS PRECIP CHANCES TODAY AND TONIGHT. LATEST WATER VAPOR SHOWING UPSTREAM SHORTWAVE TROUGH MOVING EASTWARD ACROSS THE NORTHERN ROCKIES HELPING TO PUSH WARM AIR ALOFT EASTWARD THROUGH THE PLAINS AS GREAT LAKES TROUGH RETREATS TO THE EAST. CONVECTIVE COMPLEX WHICH TOOK PLACE ACROSS CENTRAL KANSAS WED EVENING HAS DISSIPATED BUT APPEARS TO HAVE LEFT AN MCV AND ASSOCIATED SFC WAKE LOW BEHIND OVER CENTRAL KANSAS MOVING SOUTHEAST. PROFILERS SHOWING 850 FRONT/CONVERGENCE NORTH ACROSS NE AND NORTHWEST MO WHERE SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO DEVELOP OVER THE PAST SEVERAL HOURS. WEAKER WAA AND ISENTROPIC LIFT OVER EASTERN KANSAS THROUGH EARLY THIS MORNING WARRANTS A CONTINUED SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS EARLY THIS MORNING. NEARLY STATIONARY FRONT CONTINUES FROM NEAR SLN EASTWARD INTO EAST CENTRAL KS. MODELS DO SLOWLY LIFT THIS BOUNDARY NORTHWARD TODAY...ALTHOUGH THE ETA IS THE SLOWEST AND GFS MORE AGGRESSIVE WITH THIS. ALTHOUGH WARMER AIR ALOFT WILL BE SPREADING EAST ACROSS THE AREA INCREASING THE CAP...BOUNDARY LIFT NORTHWARD ACROSS THE AREA WITH TEMPS AROUND 90S OR IN THE LOW 90S...VERY HIGH INSTABILITY AND MCV LIKELY TO THE SOUTH...CANT TOTALLY RULE OUT SOME AFTERNOON THUNDERSTORMS ACROSS THE CWA...ALTHOUGH THE LATER AFTERNOON HOURS ACROSS THE NORTHERN AREAS WOULD BE FAVORED CLOSER TO WARM FRONT. THIS IS MORE IN LINE WITH GFS SOLUTION. WITH CAPES IN EXCESS OF 3000 ALL AREAS...ANY THUNDERSTORM THAT DOES/COULD DEVELOP WOULD QUICKLY BECOME SEVERE...ALTHOUGH THERE IS STILL QUESTIONS ON WHETHER OR NOT CAP CAN BE BROKEN. WILL CONTINUE WITH LOW POPS ACROSS THE ENTIRE CWA OVERNIGHT TONIGHT WITH HIGHER POPS AGAIN ACROSS THE NORTH IN CLOSER PROXIMITY TO FRONT AND EXPECTED BROADER COVERAGE OF CONVECTION ACROSS NE. HOWEVER NEW MESOETA BRINGS MORE OF THIS CONVECTION SOUTHWARD INTO MUCH OF THE CWA...MUCH FURTHER SOUTH THAN THE GFS. STILL ANOTHER CHANCE FOR LATE DAY/NIGHT CONVECTION NEAR BOUNDARY OVER THE FAR NORTHERN CWA FRIDAY NIGHT...ALTHOUGH MUCH BETTER CHANCE APPEARS WELL TO THE NORTH AS CAP SHOULD REMAIN IN PLACE AS LOW LEVEL FOCUS AND STRONGER FLOW ALOFT SHIFTS NORTHWARD. AFTER THAT...REMAINDER OF FCST STILL LOOKING DRY AS HIGH PRESSURE ALOFT BUILDS THROUGH EARLY NEXT WEEK...BUT TEMPS ALSO LOOKING VERY WARM AS WELL. WILL KEEP HIGHS IN THE 90S THROUGH THE EXTENDED. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 8, 5:15 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 515 AM CDT THU JUL 8 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-091015- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 515 AM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY NIGHT INTO EARLY SATURDAY...PRIMARILY TO THE NORTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 8, 7:40 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 AM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0739 AM HAIL 9 N DELIA 39.37N 95.97W
07/08/2004 0.88 INCH JACKSON KS TRAINED SPOTTER
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:37 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 38 min |
| Jul 8, 8:13 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 47 min |
| Jul 8, 8:37 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 38 min |
| Jul 8, 9:16 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.